Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 12, NWS Great Falls, MT

July 10, 20125 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 10, 2012, 3:10 AM MDT for 5 counties in Montana. It took effect at Jul 10, 2012, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 3:10 AM MDT (09:10 UTC)
In effect from
Jul 10, 2012, 12:00 PM MDT
Expired
Jul 10, 2012, 8:47 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:55 PM MDTTSTM WND GST 5911 E Bozeman, MT59 MPH THUNDERSTORM WIND GUST REPORTED AT BOZEMAN PASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4816 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WWUS85 KTFX 100910
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 AM MDT TUE JUL 10 2012

MTZ118-102200-
/O.UPG.KTFX.FW.A.0006.120710T1800Z-120711T0600Z/
/O.NEW.KTFX.FW.W.0012.120710T1800Z-120711T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
310 AM MDT TUE JUL 10 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR THUNDERSTORMS AFTER A DRYSPELL FOR FIRE WEATHER ZONE
118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS AFTER A DRYSPELL...WHICH IS IN EFFECT
FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH
HAS BEEN REPLACED BY THIS WARNING.

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
  SOUTHWEST MONTANA THIS AFTERNOON. MANY OF THESE STORMS ARE
  EXPECTED TO BE DRY DURING THE AFTERNOON HOURS BUT COULD BECOME
  WETTER AS THEY CONTINUE THROUGH THE EVENING. STRONG WINDS
  GUSTS OF 50 MPH OR HIGHER ARE POSSIBLE WITH THESE STORMS.

* HUMIDITY...15 TO 20 PERCENT

* TEMPERATURES...90 TO 95.

* IMPACTS...LIGHTNING FROM THUNDERSTORMS COULD CAUSE NEW FIRE
  STARTS. STRONG WIND GUSTS COULD CAUSE NEW STARTS TO INTENSIFY
  AND SPREAD RAPIDLY...AND COULD FAN EXISTING WILDFIRES IN
  UNEXPECTED DIRECTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
619 
WWUS85 KTFX 102117
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT TUE JUL 10 2012

MTZ118-110600-
/O.CON.KTFX.FW.W.0012.000000T0000Z-120711T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
317 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR FOR THUNDERSTORMS AFTER A DRYSPELL FOR FIRE WEATHER ZONE
118...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
  THIS EVENING. WILL DEVELOP ACROSS SOUTHWEST MONTANA THIS
  AFTERNOON. MANY OF THESE AFTERNOON STORMS ARE EXPECTED TO BE DRY BUT
  COULD BECOME WETTER AS THEY CONTINUE THROUGH THE EVENING. STRONG
  WINDS GUSTS OF 50 MPH OR HIGHER ARE POSSIBLE WITH THESE STORMS.

* HUMIDITY...15 TO 20 PERCENT

* TEMPERATURES...90 TO 95.

* IMPACTS...LIGHTNING FROM THUNDERSTORMS COULD CAUSE NEW FIRE 
  STARTS. STRONG WIND GUSTS COULD CAUSE NEW STARTS TO INTENSIFY 
  AND SPREAD RAPIDLY...AND COULD FAN EXISTING WILDFIRES IN 
  UNEXPECTED DIRECTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
099 
WWUS85 KTFX 110247
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT TUE JUL 10 2012


MTZ118-110400-
/O.CAN.KTFX.FW.W.0012.000000T0000Z-120711T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
847 PM MDT TUE JUL 10 2012

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AFTER A
DRYSPELL FOR FIRE WEATHER ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

CONVECTIVE ACTIVITY HAS DECREASED AND RELATIVE HUMIDITIES HAVE
BEEN RISING. THUS THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:50 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 10:50 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MDT MON JUL 9 2012

UPDATE TO AVIATION

.UPDATE...

TONIGHT...A WEAK UPPER LEVEL SHORT WAVE IS HELPING KEEP SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE WESTERN HALF OF THE
CWA. THESE HAVE BEEN WEAKENING AND VERY LITTLE PRECIP IS EXPECTED.
FRESHENED FIRST PERIOD POPS AND WX. ZELZER

&&

.AVIATION...
UPDATED 0450Z.
VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST TUESDAY EVENING...BUT
BRIEF MVFR CONDITIONS ARE POSSIBLE WITH SOME THUNDERSTORMS. A
DISTURBANCE OVER NORTH CENTRAL MONTANA (INCLUDING KHVR KLWT) WITH
ASSOCIATED LIGHT SHOWERS WILL CONTINUE TO DISSIPATE THROUGH 09Z.
ANOTHER DISTURBANCE WILL RIDE OVER THE UPPER LEVEL RIDGE OF HIGH
PRESSURE BETWEEN 12Z AND 24Z...FLATTENING THE RIDGE SLIGHTLY. WEAK
THUNDERSTORMS WILL LIKELY INITIATE OVER NORTHWEST MONTANA AND INTO
THE KCTB AREA BY 17Z...WITH THUNDERSTORMS ACTIVITY SPREADING OVER
THE AREA FROM WEST TO EAST THROUGH 21Z AS THE AIRMASS DESTABILIZES.
THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS...BUT
BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. STORMS WILL DECREASE
FROM THE WEST AFTER 00Z AS THE AIRMASS BEGINS TO STABILIZE.  COULSTON

&&

.FIRE WEATHER...
MODELS REMAIN IN GOOD AGREEMENT THAT TUESDAY AFTERNOON AND EVENING
WILL SEE THUNDERSTORM ACTIVITY BECOME A BIT MORE WIDESPREAD AS AN
UPPER LEVEL DISTURBANCE MOVES OVER THE STATE. A WEAK SURFACE FRONT
WILL BE ASSOCIATED WITH THIS DISTURBANCE WHICH IS EXPECTED TO MOVE
INTO CENTRAL MONTANA BY EVENING. AT THIS TIME THE CHANCE FOR
PRECIPITATION REMAINS BELOW 50 PERCENT FOR MY FORECAST AREA BUT
THE TREND TOWARD GREATER COVERAGE OF WET AND DRY THUNDERSTORMS
APPEARS TO BE SUFFICIENT ENOUGH TO JUSTIFY A WATCH FOR FIRE
WEATHER ZONE 118 WHERE CONDITIONS HAVE BEEN QUITE DRY RECENTLY.
THIS SITUATION WILL CONTINUE TO BE MONITORED AND IF THE FORECAST
CONTINUES TO TREND TOWARD HIGHER COVERAGE OF THUNDERSTORM ACTIVITY
IT IS POSSIBLE THAT ADDITIONAL FIRE WEATHER ZONES MAY BE ADDED TO
THE WATCH. MPJ

&&

.PREV DISCUSSION...
/ISSUED 511 PM MDT MON JUL 9 2012/

TONIGHT THROUGH WEDNESDAY...DIURNAL HEATING COMBINED WITH WEAK
INSTABILITY AND LIMITED MOISTURE WILL ALLOW FOR ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS HIGHER ELEVATIONS ALONG THE
CONTINENTAL DIVIDE AND SOUTHWEST MONTANA. THUNDERSTORM ACTIVITY
WILL BE LESS WIDESPREAD THIS EVENING. UPPER-LEVEL RIDGE AXIS WILL
SHIFT EASTWARD AND SOUTHWEST FLOW ALOFT WITH MONSOONAL MOISTURE
WILL INCREASE INTO THE THE AREA. IN ADDITION...A WEAK UPPER-LEVEL
DISTURBANCE AND SURFACE BOUNDARY WILL APPROACH WESTERN MONTANA ON
TUESDAY LEADING TO AN INCREASE IN THUNDERSTORM COVERAGE BY THE
AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH GUSTY
ERRATIC WINDS AND HAIL. EVEN THOUGH WINDS WILL SHIFT FROM THE
SOUTHWEST TO WEST- NORTHWEST BEHIND THIS BOUNDARY...TEMPERATURES
WILL REMAIN VERY WARM AND WELL ABOVE SEASONAL AVERAGES. WINDS WILL
ALSO GENERALLY REMAIN LIGHT AS PRESSURE GRADIENTS REMAIN WEAK.
ANOTHER WEAK SYSTEM WILL MOVE THROUGH THE AREA ON WEDNESDAY WITH
ANOTHER CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS...HOWEVER
MOST OF THE ACTIVITY WILL STAY CONFINED TO AREAS ALONG AND EAST OF
INTERSTATE 15. MLV

WEDNESDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE WILL HOLD OVER THE
REGION THROUGH FRIDAY AS SCATTERED MOISTURE ASSOCIATED WITH
MONSOONAL FLOW CONTINUES TO MOVE INTO MONTANA FROM THE SOUTH. THIS
WILL INITIALLY AFFECT WEST AND SOUTHWEST MONTANA WHERE THE BEST
CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL EXIST. THERE
WILL ALSO BE A CHANCE OF ACTIVITY OVER CENTRAL AND NORTH-CENTRAL
MONTANA AS STORMS DRIFT OFF TERRAIN. CONFIDENCE IS LOW REGARDING
TIMING AND LOCATION OF DEVELOPMENT AS ACTIVITY LOOKS TO BE SHOWERY
AND SCATTERED IN NATURE. AS A RESULT...HAVE KEPT SLIGHT CHANCE TO
CHANCE POP THROUGH FRIDAY AS MODEL AGREEMENT IS SPOTTY AT BEST. LATE
FRIDAY INTO SATURDAY A LOW PRESSURE SYSTEM IN CANADA MAY EXTEND A
TROUGH SOUTH INTO MONTANA BRINGING ANOTHER ROUND OF SHOWER ACTIVITY
AND SOMEWHAT COOLER TEMPERATURES. OVERALL SYNOPTIC FLOW SHIFTS
SOME ON SUNDAY AS THE REGION COMES UNDER A WEST TO SOUTHWEST FLOW
ALOFT. ANOTHER TROUGH MAY MOVE THROUGH THE REGION FROM THE NORTH
EARLY TO MID NEXT WEEK POSSIBLY BRINGING SOME ACTIVITY TO CENTRAL
MONTANA. WINDS WILL BE MOSTLY LIGHT AND VARIABLE WITH AFTERNOON
BREEZINESS THROUGHOUT THE LONG TERM PERIOD. PRECIPITATION OUTLOOK
THROUGH THE LONG TERM FORECAST REMAINS MARGINAL AS NO SIGNIFICANT
MOISTURE MOVES INTO THE REGION OTHER THAN THE FEW MENTIONED ENHANCED
CHANCES OF SHOWERS. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM THE
UPPER 80S TO MID 90S. OVERNIGHT LOWS WILL BE IN THE 50S TO LOW 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  94  63  90 /  10  20  30  20
CTB  60  90  60  85 /  10  20  30  20
HLN  63  94  63  91 /  20  20  30  20
BZN  55  93  54  90 /  10  20  40  20
WEY  45  84  46  83 /  10  30  30  20
DLN  56  90  56  88 /  20  30  30  10
HVR  62  97  63  92 /  10  20  30  20
LWT  59  91  60  86 /  10  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT
GALLATIN...MADISON...MEAGHER.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN
LEWIS AND CLARK...JEFFERSON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 3:13 PM MDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT MON JUL 9 2012

MTZ008-014-015-052>055-101130-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
313 PM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING FOR GALLATIN COUNTY AND FIRE WEATHER WATCHES
HAVE BEEN ISSUED FOR MUCH OF SOUTHWEST MONTANA AND FOR SOUTHERN
PORTIONS OF CENTRAL MONTANA. SCATTERED WET AND DRY THUNDERSTORMS
PRODUCING STRONG AND VARIABLE WIND GUSTS ARE EXPECTED TUESDAY
AFTERNOON AND EVENING. LIGHTING STRIKES...LOW RELATIVE HUMIDITY
VALUES AND STRONG THUNDERSTORMS WINDS COULD POSE A CONCERN FOR
FIRE WEATHER INTERESTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>013-044>051-101130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
313 PM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.